Responses of US multinational firms to a temporary repatriation tax holiday: A literature review and synthesis
Qi Flora Dong,
Yiting Cao,
Xin Zhao and
Ashutosh Deshmukh
Journal of Accounting Literature, 2019, vol. 43, issue C, 108-123
Abstract:
The effect of tax policy on the repatriation of foreign earnings is a topic of ongoing discussion among policymakers, academics, and the popular press. It has become more salient due to the 2017 Tax Cuts and Jobs Act (TCJA), which permanently removed repatriation tax. This paper synthesizes the academic literature examining US multinational firms’ responses to the repatriation tax holiday initiated by the 2004 American Jobs Creation Act (AJCA), which temporarily reduced the tax on the repatriation of foreign earnings. By synthesizing firm responses to the temporary tax reduction, we identify similarities and differences in: (1) theories about why and when repatriation tax affects firms’ repatriation decisions; (2) empirical evidence of whether repatriation tax affects firms’ repatriation decisions; and (3) empirical evidence of whether repatriation tax affects firms’ investment decisions. The analyses provide insights into the effect of the permanent removal of repatriation tax under the TCJA and explore avenues for future research. This synthesis of the AJCA literature informs tax research and practice as well as policymaking.
Keywords: American Jobs Creation Act (AJCA); Tax Cuts and Jobs Act (TCJA); Tax holiday; Repatriation; Tax policy; Foreign earnings (search for similar items in EconPapers)
JEL-codes: F23 G15 H25 H32 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0737460718300399
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:joacli:v:43:y:2019:i:c:p:108-123
DOI: 10.1016/j.acclit.2019.11.002
Access Statistics for this article
Journal of Accounting Literature is currently edited by S. Asare and W. R. Knechel
More articles in Journal of Accounting Literature from Elsevier
Bibliographic data for series maintained by Catherine Liu ().